Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 105, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 21, 2018, 2:54 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 21, 2018, 2:54 PM MST (21:54 UTC)
- Expired
- Oct 21, 2018, 3:45 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 16 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 3:00 PM MST | HAIL 1.75 | 11 Nne Patagonia, AZ | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
911
WUUS55 KTWC 212154
SVRTWC
AZC019-023-212245-
/O.NEW.KTWC.SV.W.0105.181021T2154Z-181021T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
254 PM MST SUN OCT 21 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Eastern Pima County in southeastern Arizona...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 345 PM MST.
* At 253 PM MST, a severe thunderstorm was located near Sonoita,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sonoita and Elgin.
This includes the following highways...
Interstate 10 near mile marker 284.
Route 82 between mile markers 26 and 43.
Route 83 between mile markers 26 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3158 11067 3165 11078 3200 11066 3196 11046
3174 11046
TIME...MOT...LOC 2153Z 213DEG 15KT 3168 11066
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
601
WWUS55 KTWC 212215
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
315 PM MST SUN OCT 21 2018
AZC019-023-212245-
/O.CON.KTWC.SV.W.0105.000000T0000Z-181021T2245Z/
Pima-Santa Cruz-
315 PM MST SUN OCT 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR EASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES...
At 313 PM MST, a severe thunderstorm was near Sonoita, moving
northeast at 15 mph. An additional strong thunderstorm was north of
Patagonia and may impact Sonoita around 330 pm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sonoita and Elgin.
This includes the following highways...
Interstate 10 near mile marker 284.
Route 82 between mile markers 26 and 43.
Route 83 between mile markers 26 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3158 11067 3165 11078 3200 11066 3196 11046
3174 11046
TIME...MOT...LOC 2213Z 213DEG 15KT 3175 11061
HAIL...1.00IN
WIND...60MPH
$$995
WWUS55 KTWC 212245
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
345 PM MST SUN OCT 21 2018
AZC019-023-212254-
/O.EXP.KTWC.SV.W.0105.000000T0000Z-181021T2245Z/
Pima-Santa Cruz-
345 PM MST SUN OCT 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA AND NORTHEASTERN
SANTA CRUZ COUNTIES WILL EXPIRE AT 345 PM MST...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3158 11067 3165 11078 3200 11066 3196 11046
3174 11046
TIME...MOT...LOC 2244Z 213DEG 15KT 3183 11055
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:20 PM MST, 34 minutes earlier.
Area forecast discussion, Oct 21, 2:20 PM MST, 34 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 220 PM MST Sun Oct 21 2018 .SYNOPSIS...There is a chance of showers and thunderstorms through at least Tuesday as a trough of low pressure moves slowly across the area. Gusty winds will continue into Monday. Temperatures will hover within a few degrees of normal through the forecast period. && .DISCUSSION...Convective active starting to slowly increase across the areas we talked about in the morning discussion. That is across southeast Pinal, eastern half of Pima county and Santa Cruz county. PW values across the area ranged from 0.50" across the White mountains to 1.0" from Tucson south. Taking a closer look at the CIRA layered PW, there is a distinct boundary in the 700-500 mb layer than extends from north of Las Vegas to Prescott to Phoenix and then south into central Pima county. SPC continues to have the central part of the forecast area under Marginal risk for isolated severe storms with main threats being large hail, strong gusty winds, areas of blowing dust and localized heavy rain. Activity will be moving into eastern zones this evening with a slight chance of a storm during the overnight hours. All of this is associated with an upper low off the central California coast. This feature will gradually move east across the desert southwest next 48-60 hours keeping unsettled conditions across most of the forecast area into Wednesday. Upper level trof axis east of the area late Wednesday into early Thursday. Still enough residual moisture along AZ/NM border on Thursday for a slight chance of showers. Thereafter high pressure aloft will build over the area bringing dry conditions and warmer daytime temperatures next weekend. Highs temperatures through Thursday will be at or a few degrees below normal then turning warmer next weekend. At this time I may not be warm enough on Sat/Sun. Plenty of time to make adjustments. && .AVIATION...Valid through 23/00Z. SCT-BKN clouds 5-8k ft AGL throughout the forecast period with scattered to numerous SHRA and isolated TSRA through about 22/02Z with more SHRA activity decreasing in coverage overnight. Increased SHRA/TSRA development possible again Monday afternoon. Surface winds ELY/SELY 10-15 kts gusting up to 25 kts through about 22/00Z, gradually easing during the evening hours and becoming 12 kts or less through Monday. Higher wind gusts also possible near TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Gusty east to southeast winds 15-25 mph currently will decrease into this evening. A slow moving upper-level trough will result in scattered to numerous showers and thunderstorms this afternoon and continuing into early Wednesday as the system exits. The greatest shower and thunderstorm coverage will exist from Tucson eastward with dry conditions for the western deserts. Thereafter, primarily dry weather settling in for Thursday and beyond. Winds decrease on Monday remaining below 15 mph through the rest of the forecast period. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Oct 21, 2:20 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST SUN OCT 21 2018
AZZ502>504-515-212200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
220 PM MST SUN OCT 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...
At 219 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kitt Peak to 10 miles
southwest of Three Points to 10 miles west of Green Valley. Movement
was northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tucson, Marana, Green Valley, Sahuarita, East Sahuarita, Drexel
Heights, Summit, Tucson Estates, Avra Valley, Three Points, Valencia
West, Littletown, Drexel-Alvernon, South Tucson, Ryan Field, San
Pedro, Saguaro National Park West, San Xavier Mission, Picture Rocks
and Tucson International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3249 11138 3221 11099 3204 11076 3174 11116
3188 11145 3217 11168
TIME...MOT...LOC 2119Z 219DEG 15KT 3211 11154 3193 11135 3185 11119
GLLocal storm report, Oct 21, 2:45 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 3 S THREE POINTS 32.03N 111.27W
10/21/2018 E1.00 INCH PIMA AZ TRAINED SPOTTER
SPOTTER REPORTED ONE INCH HAIL NEAR THREE
POINTS.
&&
AHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:20 PM MST | Special Weather Statement | TWC | Pima | 40 min |
| Oct 21, 2:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 60 min |
| Oct 21, 2:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Oct 21, 3:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Oct 21, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 54 min |
| Oct 21, 3:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Oct 21, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 76 min |
| Oct 21, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 33 min |
| Oct 21, 4:36 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Oct 21, 4:40 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Oct 21, 4:49 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 86 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.